In my desperation to get a good nights sleep, have been sleeping around 3 to 4 hrs for nearly 3 weeks, I took three quarters of a 10 mg amitriptyline tablet. It is the only thing on this planet that will give me some sleep. It worked, 9 hours of druggy type sleep waking in the night several times feeling drugged but nevertheless, got some much needed sleep.
Woke feeling OK, no headache, no dizziness. Pretty good. Then the mood swings started, really bad irritability and then depression. Looked back in my diary and I had this the day after just the same amount once before. Looked back further, and where I had taken it for 5 days, had the same irritability and depression, which all stops immediately on stopping it.
Does anyone know the mechanism that is causing this? If I suffer severe insomnia surely I am low in serotonin and this drug highers it. In the past I have taken Seroxat with instant migraine that lasted the 3 days I took it, until I stopped.
Any clever people know why the amy should cause the opposite of which it is supposed to treat?
I don’t know what the mechanism is but I discussed my bad experience with Xanax (twice it made me anxious and jittery and the last time I took it I had the most heart stoppingly breath takingly awful panic attack) with a friend who is a psych nurse and she said it is not uncommon for drugs to have the opposite effect of that intended (not sure if that’s specifically for benzos or all drugs). The other interesting thing she said re finding the “right drug” is that there is often a lot of trial and error to find the right “side effect”, ie “off label” use.
Yes, it is true that many patients can have paradoxical reactions to meds… not just MAV patients. Maybe your doc can try something else to help you with your insomnia? It is possible, as with many meds, that this side effect will subside over time, but it sounds like you are taking it on a PRN basis. I am not sure that ami is best used that way.
I hope you can find something to help you get some rest.
Victoria, thats interesting as I seem to get the opposite effect from drugs, quite a lot!
Lisa, yes, that answer was given to me on another board as well. Got to get past a week for this to stop, but by then, I might well have killed someone!! Also, I have taken amy in the past, years ago, for the MAV, for 3 months and couldnt get above the three quarters of a tablet for being so drugged, that certainly didnt pass, but, it has always been the best drug to give me sleep so I am stuck again.
Sally, I had instant migraine with Seroxat, only took it for 3 days due to the worse migraine ever, so I may have the same problem as you. So much for the Cymbalta and Effexor sitting there waiting for me to try!